Montana, 2020Winter Storm in Montana, March 11 to 12, 2020
March 11 to 12, 2020 · NWS BYZ · 1 event in 1 county or zone
An unstable northwest flow aloft brought heavy snow to the Red Lodge Foothills.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable northwest flow aloft brought heavy snow to the Red Lodge Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 11, 6:43 PM MST, 17 minutes earlier.
Area forecast discussion, Mar 11, 6:43 PM MST, 17 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
743 PM MDT Wed Mar 11 2020
.UPDATE...
Few changes were made to the forecast. Rain and snow have moved
into southeastern Montana before switching to all snow around
midnight. Snow will decrease in the lower elevations with the
foothills and mountains continuing to see snow into the early
morning hours. Carrothers
&&
.DISCUSSION...
Tonight through Friday night...
Temperatures have reached the mid to upper 50s and will stay there
through the afternoon. However, conditions will soon changed as
rain and snow bands north of us move south alongside a cold front.
This cold front, currently located alongside a east-west oriented
line near Great Falls, will move south through the area this
evening. Behind it will be a quick shot of a rain and snow mix at
the lower elevations, and in the foothills and mountains, this mix
will quickly become snow as temperatures drop. Although
temperatures will drop rapidly, temperatures aren't expected to
reach freezing until near midnight, so rain and a rain/snow mix
will likely be the most prominent precipitation type for the lower
elevations until midnight, then all precip will switch to snow.
The foothills of the Beartooths and Bighorn mountains will see 2-4
inches of snow, with exceptions of north and and northwest facing
slopes possibly receiving locally higher amounts due to favorable
upslope flow (especially near Red Lodge and Story). For the
evening, commutes will likely be wet and slushy. However, wet
surfaces overnight may turn icy, so the Thursday morning commute
across much of the area may contain areas of icy and slick
surfaces. Outside of localized banding at the previously mentioned
locations, this should be a quick shot of precipitation, with
heaviest amounts expected during the evening. Temperatures will
get down in the upper teens to mid 20s overnight.
Weak, localized upslope flow may bring about very light snow in
the foothills and north-facing slopes of hills overnight, but no
major accumulations are expected from it. Going into Thursday,
very weak, broad upper ridging will return, and weak westerly,
downslope flow will still help temperatures reach the low to mid
40s. Weak low-level convergence may occur in the evening to bring
very light and isolated rain and snow mix to the area.
Going into Friday, prominent, easterly flow prevails over the area
as a deep upper low starts to pass south over the coast of the
Pacific Northwest. Upslope flow and low-level convergence will
provide the means for ample lift and newly-introduced moisture
from the Pacific to start to bring light snow into the area later
in the day, especially at areas west of Billings. Snow will move
into southeast Montana that night, and more on that will be
discussed in the next section.
Vertz
Saturday through Wednesday...
Models have changed a bit with the weekend storm system, but
overall, we still expect very cold temperatures along with snow.
However, details on snow amounts are uncertain at this time. An
upper low will be situated along the west coast Saturday and
Sunday. At the same time, an arctic front will dive southward
across the forecast area Saturday into Sunday when temperatures
will drop a good 20 degrees from Saturday to Sunday. Models are
showing somewhat of a dry slot for much of the forecast area
Saturday before snow moves in for most locations Saturday night
into Monday. Confidence with details on snow amounts remains low
at this time. However, significant accumulations are possible
through a 3 day period.
The upper low slowly sinks south into the Four Corners and Great
Basin areas Monday through Wednesday. Snow chances will continue
Monday before a break Tuesday with increasing snow chances again
for Wednesday into Thursday. Temperatures will be at least 20-25
degrees and possibly as cold as 30 degrees below normal, with
normal readings being in the upper 40s this time of year. Hooley
&&
.AVIATION...
Rain will move across the forecast area from northwest to
southeast beginning this afternoon and quickly change to snow
early to mid evening. VFR conditions will give way to MVFR to IFR
conditions by mid evening and continue through the overnight
hours. Expect mountain obscurations with accumulating snow likely
for all mountain locations, as well as the foothills of the Big
Horns and Beartooth/Absarokas and Red Lodge area. The snow will
move out of the area by mid to late Thursday morning. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 029/043 025/041 025/039 012/022 008/022 007/031 013/034
72/S 02/S 34/S 75/S 34/S 31/B 11/E
LVM 026/041 023/039 026/037 013/027 012/025 009/034 016/037
72/S 02/S 48/S 77/S 45/S 32/S 21/B
HDN 028/045 023/044 027/046 011/023 008/023 006/033 011/034
82/S 01/B 24/S 86/S 55/S 42/S 22/S
MLS 027/042 021/039 027/039 013/021 007/020 005/032 010/031
42/S 00/B 63/S 74/S 43/S 21/B 11/B
4BQ 027/041 020/041 027/046 013/026 009/022 008/032 013/032
70/B 00/B 21/E 53/S 33/S 32/S 12/S
BHK 024/038 018/036 022/033 016/026 007/019 004/030 011/032
42/S 00/B 74/S 75/S 44/S 32/S 22/S
SHR 025/039 018/041 024/046 012/027 009/024 008/033 013/034
93/S 11/B 22/S 75/S 45/S 53/S 33/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 10 AM MDT Thursday
FOR ZONES 56-66-138.
WY...Winter Weather Advisory in effect until 10 AM MDT Thursday
FOR ZONE 199.
&&
weather.gov/billingsHazardous weather outlook, Mar 11, 3:52 PM MST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
452 PM MDT Wed Mar 11 2020
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-122300-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
452 PM MDT Wed Mar 11 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...A change to much colder temperatures and snow.
* WHERE...Portions of south central Montana...southeast Montana
and north central wyoming.
* WHEN...This weekend into the first part of next week.
* ADDITIONAL DETAILS...Confidence is increasing for much colder
temperatures beginning this weekend. Accumulating snowfall is
also possible. Please monitor the forecast.
* ADDITIONAL HAZARDS...Tonight a cold front will bring a period of
snow to the area persisting through early Thursday, with 2 to 4
inches of accumulation expected along the Bighorn, Beartooth, and
Sheridan foothills. 4 to 6 inches expected for the elevations
above 6000 feet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Mar 11, 2:02 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT WED MAR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
03/11/2020 M58.00 MPH PARK MT ASOS
0140 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/11/2020 M52.00 MPH SWEET GRASS MT AWOS
&&
VERTZLocal storm report, Mar 11, 3:53 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MDT WED MAR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
03/11/2020 M56.00 MPH BIG HORN MT MESONET
0412 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
03/11/2020 M60.00 MPH PARK MT MESONET
0425 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/11/2020 M62.00 MPH SWEET GRASS MT AWOS
0440 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/11/2020 M60.00 MPH SWEET GRASS MT AWOS
&&
CARROTHERSWinter Storm, Red Lodge Foothills
- When
- March 11, 7:00 PM MST to March 12, 7:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall amounts of 10+ inches were reported across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Arkansas, March 11, 2020$52,000 · 1 in hail · 2 events
- Hail and Damaging Winds in North Carolina, March 11, 2020$35,000 · 50 kt wind · 4 events
- Flash Flood and Hail in Arkansas, March 11 to 14, 20201.75 in hail · 19 events
- Flood and Hail in Missouri, March 11, 20201 in hail · 6 events
- Hail in Alabama, March 11, 20201.25 in hail · 3 events
- Hail and Heavy Rain in Kansas, March 11, 20200.75 in hail · 2 events
- Flooding in South Dakota, March 11 to 17, 20202 events
- Hail in Oklahoma, March 11, 2020$10,000 · 1 in hail · 1 event
- High Wind in Hawaii, March 11 to 14, 202070 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884881.